Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, SC

August 4, 2020Hampton County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 4, 2020, 6:13 PM EDT for Hampton County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 6:13 PM EDT (22:13 UTC)
Expired
Aug 4, 2020, 6:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 7 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS82 KCHS 042213
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
613 PM EDT Tue Aug 4 2020

SCZ042-047-042245-
Inland Jasper-Hampton-
613 PM EDT Tue Aug 4 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 613 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gillisonville, or near Ridgeland, moving
north at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Early Branch, Gillisonville, McPhersonville, Coosawhatchie
and Grays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8094 3252 8109 3276 8110 3275 8088
TIME...MOT...LOC 2213Z 179DEG 14KT 3257 8102 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:53 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 3:53 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
353 PM EDT Tue Aug 4 2020

.SYNOPSIS...
A stationary front will linger near the area through Thursday.
Atlantic high pressure will rebuild late week through the
weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
This Evening and Tonight: The area will remain in a west-southwest
mid-lvl flow between a trough of low pressure extending across the
Midwest/Deep South and a ridge of high pressure centered well
offshore across the western Atlantic. Dry air depicted on the
latest water vapor imagery will continue to spread east across
the area, limiting overall convection across Southeast South
Carolina this evening. However, light southerly sfc winds should
continue to advect low-lvl moisture into the region through the
evening and overnight period, which when combined with strong
sfc heating experienced earlier today and an inland moving seabreeze
should help produce scattered showers and thunderstorms into
evening hours. At this time, the main focus of convection should
occur along/near a seabreeze circulation across Southeast
Georgia where MLCAPE remains between 2000-3000 J/kg. An isolated
strong and/or severe thunderstorm can not be ruled out across
Southeast Georgia until sunset. DCAPE values around 1000 J/kg
suggest the main threat to be gusty/damaging winds should one
occur.

The bulk of convection is expected to wane within an hour or two of
sunset. However, guidance does suggest a subtle mid-lvl shortwave
traversing the region during overnight hours. Given this feature,
have included an slight chance of showers/thunderstorms across
Southeast Georgia and north along the immediate coast into
Southeast South Carolina. Temps will remain mild overnight. Low
temps should range in the mid 70s inland to upper 70s/around 80
near the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
The area will remain on the eastern periphery of a long wave
trough during the period while a series of weak embedded
shortwaves moves from southwest to northeast through the
forecast area. At the surface, a weak trough/boundary will
linger just inland. With highs in the low to mid 90s each day
and surface dewpoints in the 70s, ample instability will be
present for scattered to numerous showers and tstms to develop
each afternoon/evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Not much change to the weather pattern expected into early next week
with the continuation of near to above normal rain chances and
temperatures.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms could impact the SAV terminal until
22z this evening, producing TEMPO MVFR conditions and gusty
winds around 20 kts. Otherwise, VFR conditions are expected at
both CHS and SAV terminals through 18Z Wednesday.

Extended Aviation Outlook: VFR conditions will prevail outside
of isolated afternoon/evening convection.

&&

.MARINE...
This Evening and Tonight: A weak pressure gradient will prevail
between high pressure across the western Atlantic and a trough of
low pressure well inland. In general, conditions will remain well
below Small Craft Advisory level conditions with south winds between
10-15 kts. Seas will range between 2-4 ft.

Wednesday through Sunday: Atlantic high pressure will maintain
typical summertime conditions over the marine area with mostly
southerly winds 10-15 kt and seas 4 feet or less.

Rip Currents: Lingering backswell generated by Isaias will
support a moderate risk for rip currents at all beaches into the
evening.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...JRL
LONG TERM...RJB
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Aug 4, 1:57 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
157 PM EDT Tue Aug 4 2020

AMZ330-350-GAZ087-088-SCZ040-042>045-052-051800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-Jenkins-
Screven-Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Tidal Berkeley-
157 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-051800-
Coastal Colleton-Charleston-
157 PM EDT Tue Aug 4 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-354-374-GAZ099>101-114>116-118-137-138-140-SCZ047-051800-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Inland Chatham-
Long-Inland Liberty-Inland McIntosh-Inland Jasper-
157 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-051800-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
157 PM EDT Tue Aug 4 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 4, 2:54 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
254 PM EDT Tue Aug 4 2020

GAZ140-141-041930-
Inland McIntosh-Coastal McIntosh-
254 PM EDT Tue Aug 4 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 254 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eulonia to near
Sapelo Island, and moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Jones, Townsend, Crescent, Carnigan, Shellman Bluff, Eulonia, Pine
Harbor and Blackbeard Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3146 8158 3166 8148 3165 8144 3164 8143
      3165 8142 3160 8119 3156 8120 3154 8118
      3157 8116 3151 8115 3143 8120 3138 8122
TIME...MOT...LOC 1854Z 203DEG 21KT 3152 8147 3146 8122
Local storm report, Aug 4, 3:36 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     MARINE TSTM WIND 5 SE VALONA             31.42N  81.29W
08/04/2020  M43 MPH          MCINTOSH           GA   OFFICIAL NWS OBS

            NATIONAL ESTUARINE RESEARCH RESERVE SYSTEM SENSOR AT
            SAPELO ISLAND, GA MEASURED A WIND GUST OF 37 KNOTS.

&&

EVENT NUMBER CHS2000573

CPM
Special weather statement, Aug 4, 4:15 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
415 PM EDT Tue Aug 4 2020

GAZ101-116-118-042045-
Effingham-Inland Chatham-Inland Bryan-
415 PM EDT Tue Aug 4 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...

At 415 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Richmond Hill, moving northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pooler, Richmond Hill, I-16/I-95 Interchange, Godley Station,
Savannah International Airport, Downtown Savannah, Garden City and
Port Wentworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3192 8141 3193 8140 3194 8141 3194 8143
      3195 8146 3197 8147 3227 8135 3220 8112
      3217 8111 3216 8113 3215 8111 3213 8112
      3187 8131
TIME...MOT...LOC 2015Z 205DEG 36KT 3198 8137
Special weather statement, Aug 4, 4:51 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
451 PM EDT Tue Aug 4 2020

GAZ114-042115-
Tattnall-
451 PM EDT Tue Aug 4 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 451 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cobbtown, or 9 miles north of Reidsville,
moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Reidsville, Collins, Cobbtown and Manassas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3232 8219 3228 8203 3212 8199 3211 8220
      3218 8218 3223 8221 3228 8223 3230 8223
TIME...MOT...LOC 2051Z 259DEG 7KT 3223 8214
Special weather statement, Aug 4, 5:09 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
509 PM EDT Tue Aug 4 2020

GAZ101-SCZ047-051-042200-
Effingham-Inland Jasper-Coastal Jasper-
509 PM EDT Tue Aug 4 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 509 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Port Wentworth, or near Godley Station,
moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Rincon, Hardeeville, Purysburgh and Ebenezer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3246 8119 3240 8095 3224 8103 3231 8125
TIME...MOT...LOC 2109Z 203DEG 19KT 3224 8116
Special weather statement, Aug 4, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
613 PM EDT Tue Aug 4 2020

SCZ042-047-042245-
Inland Jasper-Hampton-
613 PM EDT Tue Aug 4 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 613 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gillisonville, or near Ridgeland, moving
north at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Early Branch, Gillisonville, McPhersonville, Coosawhatchie
and Grays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8094 3252 8109 3276 8110 3275 8088
TIME...MOT...LOC 2213Z 179DEG 14KT 3257 8102

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:23 PM EDTSpecial Marine WarningCHS97 min
Aug 3, 11:56 PM EDTSpecial Marine WarningCHS49 min
Aug 4, 2:16 PM EDTSpecial Marine WarningCHS59 min
Aug 4, 4:40 PM EDTSevere Thunderstorm WarningCHSJasper50 min
Aug 4, 5:09 PM EDTSpecial Weather StatementCHSJasper51 min
Aug 4, 5:32 PM EDTSevere Thunderstorm WarningCHSJasper43 min
Aug 3, 9:51 PM EDTSpecial Weather StatementCHSMcIntosh39 min
Aug 3, 10:31 PM EDTSpecial Weather StatementCHSMcIntosh29 min
Aug 4, 2:30 PM EDTSpecial Weather StatementCHSMcIntosh30 min
Aug 4, 2:54 PM EDTSpecial Weather StatementCHSMcIntosh36 min
Aug 4, 4:15 PM EDTSpecial Weather StatementCHSBryan30 min
Aug 4, 4:51 PM EDTSpecial Weather StatementCHSTattnall24 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.